Illinois, 2003Damaging Winds and Lightning Strikes in Illinois, July 8, 2003
July 8, 2003 · NWS DVN · 12 events in 8 counties and zones
Another MCS developed along old outflow boundaries from convection earlier in the day. A high moisture atmosphere allowed storms to produce very heavy rain in short time periods.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $420,000
- Crop damage
- $50,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another MCS developed along old outflow boundaries from convection earlier in the day. A high moisture atmosphere allowed storms to produce very heavy rain in short time periods. Across Southeast Iowa and West Central Illinois a small bow echo developed that produced concentrated areas of damage. In Henderson County numerous trees were downed across U.S. 34 along with a semi overturned that closed the highway for about an hour while in Burlington, numerous trees and power lines were downed. While moving through Burlington, the Burlington ASOS at the airport south of town measured a gust of 42 knots (48 mph).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 1:25 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 8, 1:25 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT TUE JUL 8 2003
ALL THE LATEST INDICATIONS CONTINUE TO SHOW OMINOUS WEATHER SCENARIO
THROUGH MID WEEK. PREVIOUS FORECAST ALREADY HAS THIS WELL IN HAND.
THEREFORE...WILL HIGHLIGHT PERIODS OF GREATEST THREATS. THE FIRST
THREAT WILL BE ONGOING...OR DECAYING CONVECTION DURING THE FIRST
PERIOD. HEAVY RAIN...RECEIVED DURING PAST MCS EVENTS THE PAST
SEVERAL DAYS...AND THIS PAST EVENINGS HEAVY PRECIP OVER THE CENTRAL
AND EASTERN CWA...HAVE INCREASED THE THREAT OF FLOODING FOR THE
ENTIRE AREA. LAKE ENHANCED EAST TO WEST FRONTAL BOUNDARY WILL BECOME
MORE FOCUSED AND WELL DEFINED LATER TODAY AND WEDNESDAY. WITH
SEVERAL ROUNDS OF MCS ACTIVITY LIKELY THROUGH WEDNESDAY
AFTERNOON/EVENING...WE MAY HAVE BOTH FLASH FLOODING PROBLEMS AS WELL
AS RIVER FLOODING BY WEDNESDAY. THE AREA MOST AT RISK WILL BE
BETTER DEFINED BY THIS AFTERNOON...AS THIS MORNINGS ROUND OF
THUNDERSTORMS WILL CERTAINLY INCREASE THE THREAT WHERE THE MAXIMUM
RAINFALL OCCURS. ELEVATED MORNING CONVECTION WILL DIMINISH ONLY TO
BE REPLACED BY A STRONG MCV ROLLING OUT OF NEBRASKA. LIKELY POPS
WILL BE NEEDED TO COVER THIS...WITH HEAVY RAIN WORDING AREA WIDE.
MENTION OF SEVERE MAY BE NEEDED SOUTH OF HIGHWAY 30 AS WELL...DUE TO
HIGH CAPE ENVIRONMENT...WITH ADEQUATE SHEAR AND WELL DEFINED EAST
WEST BOUNDARY. THIS WILL BE NOT UNLIKE WHAT OCCURRED IN EASTERN IOWA
AND NORTHERN ILLINOIS THIS PAST EVENING.
TEMPERATURES TODAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...WHICH
IS EXPECTED TO BE MUCH MORE PERSISTENT NORTH OF THE FRONTAL
BOUNDARY. WILL GO NEAR 80 NORTH TO NEAR 90 SOUTH...WITH A TIGHT
GRADIENT JUST SOUTH OF INTERSTATE 80. AS DISCUSSED ABOVE...THIS
BOUNDARY IS LIKELY GOING TO BE MORE INTENSE WEDNESDAY. WILL HAVE
CLOUDS AND STORMS AROUND MUCH OF THE DAY IN THE NORTHERN TIER...WITH
CONVECTION FIRING UP LATER IN THE DAY SOUTH. HIGHS IN THE EXTENDED
WILL BE LOWERED SLIGHTLY AS MODELS ARE SHOWING A STRONGER HIGH
BUILDING IN. A WELCOME RELIEF FROM THE HEAT/HUMIDITY/VOLATILE
WEATHER OF THE PAST WEEK BEGINS THURSDAY. LEFT REMAINDER OF THE
EXTENDED LARGELY THE SAME.
AS NOTED FROM PREVIOUS AFD...
THE KDVN DOPPLER RADAR CONTINUES TO BE OUT OF SERVICE. PARTS ARE ON
ORDER AND THEY WON/T ARRIVE UNTIL THIS MORNING. THE RADAR SHOULD BE
BACK IN SERVICE SOMETIME THIS MORNING. WE APPRECIATE ALL OF THE
ASSISTANCE FROM SURROUNDING WFO/S AND OUR MEDIA PARTNERS CONTINUED
ASSISTANCE DURING THE EARLY MORNING WOULD BE GREATLY APPRECIATED.
ERVIN
.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 8, 4:20 AM CST, 1 hour 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ009-010-091015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT...
AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL
IOWA...WILL MOVE EAST ACROSS THE AREA THIS MORNING AS IS SLOWLY
DISSIPATES. THOUGH AN ISOLATED SEVERE STORM IS POSSIBLE EARLY
TODAY...THE MAIN THREAT WITH ANY OF THESE STORMS WILL BE LOCALLY
HEAVY RAIN. LATER TODAY...A DISTURBANCE WILL RIDE EAST ALONG A
STATIONARY FRONT DRAPED ALONG THE INTERSTATE 80 CORRIDOR. WARM
TEMPERATURES SOUTH OF THE FRONT WILL COMBINE WITH THIS DISTURBANCE
TO BRING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND THIS EVENING. THE AREA OF GREATEST RISK
WILL BE MAINLY ALONG AND SOUTH OF HIGHWAY 30. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM INDIVIDUAL
STORMS...HOWEVER A GREATER THREAT MAY ARISE FROM HEAVY RAIN AS
THUNDERSTORMS MOVE OVER THE SAME AREAS REPEATEDLY. LOCATIONS THAT
MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL NEED TO
BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK OVER THE
SAME AREAS. LATER TONIGHT...ADDITIONAL THUNDERSTORMS MAY FORM ALONG
THE STATIONARY FRONT INCREASING THE RISK OF LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. A STRONG
COLD FRONT WILL APPROACH THE AREA WEDNESDAY. STRONG TO SEVERE
THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS FRONT AS IT PUSHES
EAST THROUGH EASTERN IOWA...NORTHWEST AND WEST CENTRAL
ILLINOIS...AND NORTHEAST MISSOURI. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH HEAVY RAIN AND
FLOODING. THERE WILL ALSO BE A SLIGHT RISK OF AN ISOLATED TORNADO
WEDNESDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 80.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT FOR
SEVERE THUNDERSTORMS. ADDITIONAL ACTIVATION IS POSSIBLE WEDNESDAY.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)
ERVIN
Event by event
7 heavy rain, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.
Heavy Rain, Stephenson
- When
- July 8, 6:15 AM CST to 6:55 AM CST
- Where
- Stephenson County, Freeport
- Measured
- 1.3
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Heavy Rain, Stephenson
- When
- July 8, 7:55 AM CST to 8:35 AM CST
- Where
- Stephenson County, Pearl City
- Measured
- 1.5
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Ditches full. Some erosion along edges of Pearl City to Elroy Rd.
Heavy Rain, Rock Island
- When
- July 8, 10:30 AM CST to 10:55 AM CST
- Where
- Rock Island County, Rock Is
- Measured
- 1.25
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Heavy Rain, Henry
- When
- July 8, 10:50 AM CST to 11:20 AM CST
- Where
- Henry County, 4 mi N of Osco
- Measured
- 1.3
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Heavy Rain, Stephenson
- When
- July 8, 11:10 AM CST to 12:30 PM CST
- Where
- Stephenson County, Freeport
- Measured
- 1.3
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Small streams & ditches overflowing
Heavy Rain, Henry
- When
- July 8, 11:40 AM CST to 12:00 PM CST
- Where
- Henry County, Kewanee
- Measured
- 0.72
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Street flooding & Mill Creek bankfull
Lightning, Whiteside
- When
- July 8, 11:45 AM CST
- Where
- Whiteside County, Sterling
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Large branch fell on house
Lightning, Bureau
- When
- July 8, 12:20 PM CST
- Where
- Bureau County, Princeton
- Property damage
- $70,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
No power & 911 system out
Thunderstorm Wind, Henderson
- When
- July 8, 12:40 PM CST to 12:50 PM CST
- Where
- Henderson County, Gulfport
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $200,000
- Crop damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -91.083
Trees down & semi overturned
Thunderstorm Wind, Warren
- When
- July 8, 12:54 PM CST to 1:00 PM CST
- Where
- Warren County, 2 mi SW of Kirkwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.850, -90.783
Trees down on U.S. 34. Power out.
Thunderstorm Wind, Hancock
- When
- July 8, 12:57 PM CST to 1:10 PM CST
- Where
- Hancock County, Dallas City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -91.167
Heavy Rain, Hancock
- When
- July 8, 1:14 PM CST to 1:32 PM CST
- Where
- Hancock County, Warsaw
- Measured
- 1
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 8 to 9, 2003$5.2 million · 60 kt wind · 47 events
- Flash Flooding and Hail in Ohio, July 8, 2003$9.7 million · 88 kt wind · 32 events
- Hail and Damaging Winds in Ohio, July 8, 2003$3.7 million · 60 kt wind · 31 events
- Flood in Indiana, July 8 to 31, 2003$7.5 million · 1 event
- Wildfire in California, July 8 to 11, 2003$1.3 million · 1 event
- Tornado and Flash Flooding in Indiana, July 8 to 9, 2003$125,000 · F1 · 24 events
- Hail and Damaging Winds in South Dakota, July 8, 2003$325,000 · 2.5 in hail · 21 events
- Wildfire in California, July 8 to 10, 2003$680,000 · 1 event
- Flash Flood in West Virginia, July 8, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, July 8, 2003$194,000 · 55 kt wind · 11 events
- Flash Flooding and Lightning Strike in Missouri, July 8, 2003$205,000 · 4 events
- Hail and Damaging Winds in Ohio, July 8, 2003$200,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377464, 5377465, 5377466, 5377467, 5377470, 5377468, 5377469, 5377718, 5377719, 5377720, 5377721, 5377722.